Colorado, 2019Winter Storm in Colorado, March 11 to 14, 2019
March 11 to 14, 2019 · NWS PUB · 13 events in 12 counties and zones
An intense low pressure system developed over southern Colorado on March 13th, producing snow and wind-driven snow at times over sections of southern Colorado as well as widespread rain over the southeastern Colorado plains and impressive snow amounts over several higher terrain locations into March 14th. Some of the higher reported snow totals with this event included six to nine inches of snow…
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system developed over southern Colorado on March 13th, producing snow and wind-driven snow at times over sections of southern Colorado as well as widespread rain over the southeastern Colorado plains and impressive snow amounts over several higher terrain locations into March 14th.
Some of the higher reported snow totals with this event included six to nine inches of snow near Cripple Creek, Florissant, and Westcliffe with ten to twelve inches of snow gracing Rosita, San Isabel, Fort Garland and Monarch Pass. Fourteen inches of snow blanketed Creede while an impressive 52 inches of snow inundated Wolf Creek Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 11, 5:13 AM MST, 47 minutes earlier.
Area forecast discussion, Mar 11, 5:13 AM MST, 47 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
613 AM MDT Mon Mar 11 2019
.SHORT TERM...(Today and tonight)
Issued at 444 AM MDT Mon Mar 11 2019
An upper level low will be moving southward today off coast of Baja
CA. The low will then move east tonight, across northern Baja CA.
Ahead of this system, a shortwave will move northeastward over CO
this morning, with precip developing over the mtns and high valleys.
This afternoon, the mtns and high valleys will continue to see
precip, and the NAM, HRRR and GFS show precip also moving into
mainly southern portions of the southeast plains, mostly south of
Highway 50.
This evening the NAM and GFS show a band of precip from over the
southern San Luis Valley, across the Sangres and northeastward
across the southeast plains. However, the exact placement of this
band differs a bit over the plains and so where the heavier precip
may end up is a bit in question.
The mtns will have snow today, but the lower elevations will be warm
enough that precip will be rain. However if the San Luis Valley
gets precip this morning, it will be snow, or rain and snow mixed by
late morning. Then tonight, precip in the mtns and high valleys, and
areas close to the mtns will be snow, with any precip over the
southeast plains being rain as temps don't get all that cold
overnight.
As for how much snow will fall, the models differ greatly on
QPF/snow amounts over the mtns, but will lean toward the higher
amounts in the NAM.
Will keep some thunder in the forecast for today and early this
evening, mostly over the mtns and high valleys, but also over the
southern I-25 corridor this evening.
.LONG TERM...(Tuesday through Sunday)
Issued at 444 AM MDT Mon Mar 11 2019
...Snow and Rain Spreading across South Central and Southeast
Colorado Tuesday and Wednesday...
...Strong North to Northwest Winds expected across the Plains
Wednesday...
Latest models remain in good agreement with the broad synoptic scale
features through the middle of the week, though do differ slightly
on timing and location of a strong Spring storm system moving across
the area. At any rate, there is increasing confidence that this
system will be a high impact event across the Eastern Plains on
Wednesday, bringing a period of snow and blowing snow to areas along
the Palmer Divide, along with strong and possibly damaging winds
across Southeast Plains.
Tuesday-Tuesday night...Models continue to indicate deep south to
southwest flow aloft across the region on Tuesday, with a strong
upper low moving across the Desert Southwest early Tuesday morning.
Models are also indicating mid level dry slot moving across the
Southeast Plains Tuesday morning, with moisture increasing again
from west to east through the afternoon and evening hours, as the
upper low continues to move north and east across Western New Mexico
and into Northeastern New Mexico by 12Z Wednesday. The moist
southerly flow ahead of the main low will keep snow ongoing across
the higher terrain, especially the Southern Mts through the day
Tuesday, with rain and snow showers spreading across the high
mountain valleys through the Eastern Mts Tuesday afternoon and
evening, along with a showers and few possible thunderstorms across
the Eastern Plains. Snow levels through Tuesday night remain at or
above 9000 feet and then start to fall to between 5000-7000 feet
across South Central Colorado early Wednesday morning, as colder
air starts to filter into the region from the north. Additional
accumulations of 5 to 10 inches will be possible across the higher
elevations of the Eastern San Juan and Sangre de Cristo Mts, with
1 to 3 inches possible across rest of the higher terrain.
Wednesday-Wednesday night...Vertically stacked low pressure system
across Northeastern New Mexico Wednesday morning continues to lift
north and east across Southwest Kansas and into North Central Kansas
by Wednesday evening. This brings strong dynamic lift with rain and
snow showers expected across Southeast Colorado Wednesday morning,
before the main precipitation shield/trowel lifts north and east
into Northeastern Colorado, and strong north to northwest winds
develop on the backside of the passing system. Passing system allows
for colder air to filter across the Plains with snow levels falling
to between 5-6K feet Wednesday morning and afternoon. With that
said, will likely see a period of rain and snow across the plains
Wednesday morning, with snow and blowing snow developing along and
north of the Palmer Dvd mid day Wednesday, with possible blizzard
conditions through the early afternoon, as models of been consistently
indicating strong gradient north to northwest winds of 20 to 40
mph, with gusts of 60 to 70 mph, developing across the Plains
late Wednesday morning and persisting through Wednesday evening.
The strongest winds look to be east of the I-25 Corridor through
the day. The strong downslope winds will also likely diminish/end
precipitation across the Southern Plains, though could see light
snow continuing across the Palmer Dvd through the late afternoon
and evening hours. If models remain consistent, will likely need
to extend and add winter highlights across the Eastern Mts and
Palmer Divide, as well as issue a high wind watch across the
Plains for Wednesday.
Thursday-Sunday...Strong northwest flow aloft behind the system on
Thursday moderates on Friday with upper level ridging building
across the Rockies into next weekend. This will keep temperatures
at or below seasonal levels through the end of the work week, with
isolated to scattered showers possible, especially across the higher
terrain. Warmer and drier conditions for the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 444 AM MDT Mon Mar 11 2019
KPUB is expected to have VFR conditions today and this evening, but
in the late night hours, low clouds are expected to result in MVFR
conditions. KCOS is expected to have VFR conditions today and into
the early evening, and then some light precip in the area could lead
to low clouds. Chances for precip will increase this afternoon, and
into the evening hours, with KPUB likely see a better chance for
precip than KCOS. Chances for precip will then decrease toward Tue
morning.
KALS will have chances for precip thru the next 24 hrs, which will
at times decrease the ceilings. The precip will be snow tonight,
and there could be some snow this morning, which could also lower
the visibility.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Tuesday for COZ066.
Winter Storm Warning until 6 PM MDT Tuesday for COZ068.
Winter Weather Advisory from noon today to midnight MDT Tuesday
night for COZ072-074.
Winter Storm Warning from noon today to midnight MDT Tuesday
night for COZ073-075.
&&
SHORT TERM...28
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Mar 11, 4:40 AM MST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
540 AM MDT Mon Mar 11 2019
COZ058>089-093>099-121145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
540 AM MDT Mon Mar 11 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Snow will fall over the mountains and high valleys along the
Continental Divide, and over the Sangre de Cristo Mountains, today
and tonight, with several inches of snow expected. Pikes Peak will
also see some snow, but accumulations are expected to be light.
There will be a chance for some thunderstorms today and early this
evening, mainly over the mountains and the southern I-25 corridor.
The main threat with storms will be lightning and brief heavy
precipitation.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Deep and moist southerly flow, ahead of strong storm system moving
across the Desert Southwest on Tuesday, will continue to bring rain
and higher elevation snow to South Central and Southeast Colorado.
Snow levels will remain at or above 9000 feet through Tuesday night,
with additional snow accumulations of 5 to 10 inches possible across
the Southern Mountains, and 1 to 3 inches possible across the rest
of the higher terrain. In addition, a few embedded thunderstorms will
be possible Tuesday afternoon, with the main storm threat being lightning.
The strong storm system across Northeastern New Mexico early Wednesday
morning is expected to lift north and east across Southwestern Kansas
later Wednesday morning, and continue into North Central Kansas Wednesday
night. The movement of this system will allow for widespread rain and
snow to spread across the Eastern Mountains and Plains Wednesday morning.
Snow levels look to fall to between 5 and 6 thousand feet through the
day, leading to light to moderate accumulations across the Eastern
Mountains and the Palmer Divide. In addition, strong north to northwest
winds of 20 to 40 mph, with gusts in excess of 60 mph will be possible
across the Southeast Plains later Wednesday morning and afternoon, leading
to the potential for wind driven snow and blizzard like conditions across
the Palmer Divide on Wednesday, as well as difficult driving conditions,
especially on west to east oriented roadways, across Southeast Colorado.
Those traveling across Southeast Colorado on Wednesday should stay
abreast of latest weather forecasts.
Isolated to scattered snow and rain showers will remain possible
Thursday and Friday, especially over and near the higher terrain.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely over the mountains today and tonight.
28/23
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- March 11, 6:00 AM MST to March 14, 12:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- March 11, 12:00 PM MST to March 14, 12:00 AM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 11, 12:00 PM MST to March 14, 12:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 11, 12:00 PM MST to March 14, 12:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Saguache County East of Continental Divide Below 10000 Ft
- When
- March 11, 3:00 PM MST to March 13, 5:00 AM MST
- Where
- Saguache County East of Continental Divide Below 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- March 11, 3:00 PM MST to March 14, 12:00 AM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- March 11, 3:00 PM MST to March 13, 5:00 PM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- March 12, 3:00 PM MST to March 14, 4:00 AM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- March 12, 3:00 PM MST to March 14, 4:00 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Winter Storm, Western Chaffee County Between 9000 & 11000 Ft
- When
- March 12, 3:00 PM MST to March 14, 12:00 AM MST
- Where
- Western Chaffee County Between 9000 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- March 12, 3:00 PM MST to March 14, 12:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- March 13, 10:00 AM MST to March 14, 4:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Winter Storm, Pikes Peak Above 11000 Ft
- When
- March 13, 10:00 AM MST to March 14, 4:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Avalanche in New Mexico, March 11 to 14, 20197 injured · $9.8 million · EF2 · 47 events
- Flooding in Iowa, March 11 to 31, 201936 events
- Heavy Snow in Washington, March 11 to 12, 201921 events
- Winter Storm and Heavy Snow in Colorado, March 11 to 14, 201914 events
- Hail and Damaging Winds in Georgia, March 11, 2019$5,000 · 2.75 in hail · 14 events
- Heavy Snow in Idaho, March 11 to 12, 201914 events
- Flooding in Indiana, March 11 to 23, 20195 events
- High Wind in Montana, March 11, 201959 kt wind · 2 events
- Winter Storm in Arizona, March 11 to 13, 20192 events
- High Wind in Indiana, March 11, 201950 kt wind · 1 event
- Avalanche in Wyoming, March 11, 20191 event
- Damaging Wind in Georgia, March 11, 201950 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813403, 813404, 813406, 813407, 813398, 813399, 813401, 813393, 813395, 813396, 813408, 813409, 813410.